Alert archive / North Dakota / Red Flag Warnings in 2025

Red Flag Warning 9, NWS Bismarck, ND

May 13, 20258 counties in North Dakota

NWS Bismarck, ND issued this red flag warning at May 13, 2025, 2:00 AM CDT for 8 counties in North Dakota. It took effect at May 13, 2025, 11:00 AM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 13, 2025, 2:00 AM CDT (07:00 UTC)
In effect from
May 13, 2025, 11:00 AM CDT
Expired
May 13, 2025, 8:00 PM CDT
In force
9 hr
Issued by
NWS Bismarck, ND

Counties Dickey County, ND, Foster County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McIntosh County, ND, Stutsman County, ND, Wells County, ND

The radar

The Bismarck radar (KBIS), 122 km from the middle of the area, began a volume at 07:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 7.0 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2025-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 979 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2025-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
979 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
3260 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

573 
WWUS83 KBIS 130700
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
200 AM CDT Tue May 13 2025

...RED FLAG WARNING THROUGH THIS EVENING FOR THE JAMES RIVER 
VALLEY...

.Critical fire weather conditions are expected late this morning 
through this evening in the James River Valley. Expect minimum 
relative humidity as low as 20 percent in the afternoon, with 
southerly winds around 30 mph and gusts to 45 mph. Any fires that 
ignite could spread rapidly and become difficult to control. 

NDZ023-025-036-037-047-048-050-051-131900-
/O.NEW.KBIS.FW.W.0009.250513T1600Z-250514T0100Z/
Wells-Foster-Kidder-Stutsman-Logan-La Moure-McIntosh-Dickey-
200 AM CDT Tue May 13 2025

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM CDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE JAMES RIVER 
VALLEY...

The National Weather Service in Bismarck has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 11 AM this morning to 8 PM CDT this evening.

* WINDS...South 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* AFFECTED AREA...The James River Valley.

* IMPACTS...Any fires that ignite will spread rapidly and become 
  difficult to control or suppress.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
Smith
2 follow-up statements
401 
WWUS83 KBIS 131731
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
1231 PM CDT Tue May 13 2025

...RED FLAG WARNING THROUGH THIS EVENING FOR THE JAMES RIVER
VALLEY...

.Critical fire weather conditions are expected late this morning
through this evening in the James River Valley. Expect minimum
relative humidity as low as 20 percent in the afternoon, with
southerly winds around 30 mph and gusts to 40 mph. Any fires that
ignite could spread rapidly and become difficult to control.

NDZ023-025-036-037-047-048-050-051-140100-
/O.CON.KBIS.FW.W.0009.000000T0000Z-250514T0100Z/
Wells-Foster-Kidder-Stutsman-Logan-La Moure-McIntosh-Dickey-
1231 PM CDT Tue May 13 2025

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR THE JAMES RIVER VALLEY...

* WINDS...South to 30 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* AFFECTED AREA...The James River Valley.

* IMPACTS...Any fires that ignite will spread rapidly and become 
  difficult to control or suppress.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Besson
141 
WWUS83 KBIS 140104
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
804 PM CDT Tue May 13 2025

...RED FLAG WARNING HAS EXPIRED...

.Relative humidity values will continue to steadily climb through
the late evening and overnight hours, reaching maximum values in 
the mid 50 to mid 60 percent range across the James River Valley 
by early Wednesday morning. Southerly winds will also continue to
diminish during this period. Therefore, the Red Flag Warning has 
been allowed to expire.

NDZ023-025-036-037-047-048-050-051-140215-
/O.EXP.KBIS.FW.W.0009.000000T0000Z-250514T0100Z/
Wells-Foster-Kidder-Stutsman-Logan-La Moure-McIntosh-Dickey-
804 PM CDT Tue May 13 2025

...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE
HUMIDITY FOR THE JAMES RIVER VALLEY...

.Relative humidity values will continue to steadily climb through
the late evening and overnight hours, reaching maximum values in 
the mid 50 to mid 60 percent range across the James River Valley 
by early Wednesday morning. Southerly winds will also continue to
diminish during this period. Therefore, the Red Flag Warning has 
been allowed to expire.

$$

ADAM

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at May 13, 12:57 AM CDT, 1 hour 3 minutes earlier. Its key messages:

  • Near-critical to critical fire weather conditions are expected Tuesday in the James River Valley.
  • High chances for rain (80 percent) and much cooler temperatures are favored for the middle of this week (Wednesday and Thursday). Active weather pattern may continue into late this coming weekend/early next week.
Area forecast discussion, May 13, 12:57 AM CDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1257 AM CDT Tue May 13 2025

.KEY MESSAGES...

- Near-critical to critical fire weather conditions are expected
  Tuesday in the James River Valley.

- High chances for rain (80 percent) and much cooler
  temperatures are favored for the middle of this week
  (Wednesday and Thursday). Active weather pattern may continue
  into late this coming weekend/early next week.

&&

.UPDATE...
Issued at 1255 AM CDT Tue May 13 2025

The showers and thunderstorms in far northeastern Montana
continue to mostly miss North Dakota, although KXWA did gust to
44 mph. Forecast overnight remains on track, the newest NBM data
has been loaded in.

UPDATE
Issued at 945 PM CDT Mon May 12 2025

The Red Flag Warning over most of south central North Dakota,
including the James River Valley, has been allowed to expire on
time. Humidity across the highlighted area has generally
improved to above 30 percent or greater at the time of this
update, and is expected to continue to improve overnight up into
the mid 30 to mid 40 percent range.

The previously mentioned diurnal cumulus has all but dissipated
at the time of this late evening update. Showers and
thunderstorms continue to lift across eastern Montana, with an
isolated observation or two of wind gusts in the 50 to 55 MPH
range associated with an outflow boundary. While these storms
continue to move into an increasingly capped environment, a
very dry near surface environment will remain conducive to
strong winds as this system approaches northwestern North
Dakota. We will continue to monitor the evolution of this system
over the next few hours as it approaches the forecast area.

Otherwise no major updates to the forecast were performed at
this time, as it remains on track.

UPDATE Issued at
630 PM CDT Mon May 12 2025

Diurnal cumulus has developed across western North Dakota over
the past few hours, though has already begun to diminish across
the southwest as it is overrun by high cirrus. Little to no
reflectivities can be found under this cirrus at the time of
this update, and a significantly dry near surface layer will
likely prevent any measurable precipitation from reaching the
ground if it does form. Surface analysis drapes a cold front
across northeastern Montana this evening, with showers and a few
thunderstorms already developing along its length. The front
and associated thunderstorms are anticipated to lift across our
northwestern counties later this evening, though short-term
models continue to bias the storms further to north and away
from our area with every forecast cycle. However, the steep
lapse rates near the surface could allow strong gusts to develop
basically wherever showers do develop tonight, so we will
continue to monitor the environment.

&&

.DISCUSSION...
Issued at 305 PM CDT Mon May 12 2025

Currently, southwest flow aloft with a deep upper level trough
over the western CONUS and broad ridging east. Quasi-stationary
surface trough remains orientated from southeastern MT northwest
into far southeastern Saskatchewan. Southerly flow ahead of
this boundary has resulted in another day of unseasonably warm
temperatures, into the 90s most places already early this
afternoon, along with records broken at Bismarck, Minot, and
Dickinson with a few more hours of heating yet this afternoon.
In addition, critical fire weather (see below for further
discussion) continues south central and across the James River
Valley. While winds have been lighter than expected south
central, they remain gusty in the James Valley where peak gusts
to 45 mph have been observed coupled with RH values near 15
percent.

Embedded energy in southwest flow aloft riding over the
aforementioned sfc trough is still expected to trigger some
convection this evening across northwest North Dakota, with most
activity originating in Montana. Gusty outflow winds/downdraft
winds will be the main hazard with any more robust storm.

For Tuesday, sfc trough/frontal boundary nudges eastward into
central North Dakota, maintaining hot and dry conditions south
central and east. Expected additionally fire weather headlines
to be issued for Tuesday, once out current headlines are done. A
few record high temperatures are also in jeopardy for tomorrow,
mainly KBIS, KMOT, and KJMS.

Base of the western CONUS trough will lift north-northeast into
the Northern Plains Wednesday through Thursday, bringing
widespread rainfall to the state. Wed we will still have a
window for possible strong to severe storms, as the main wave
interacts with a quasi-stationary sfc boundary as the above
mentioned trough stalls over the central Dakotas. Guidance does
show the best shear lagging the best instability earlier in the
day, but we could see up to 1000 J/kg of MUCAPE overlapping 45
knots of 0-6km shear during the day. SPC has placed much of our
central and east in the marginal to slight risk for severe
weather in their latest Day 3 convective outlook. Temperatures
on Wednesday will trend cooler west where 60s are forecast.
Ahead of the front, still looking at highs near 90 in the James
Valley of ND.

Widespread high precipitation chances (70 to 90 percent)
continue Wednesday night through Thursday night, as the upper
low slowly moves northeast then east across our region. While
our Storm Total QPF currently ranges from 0.5-0.75 west and 1-2
inches central and east, the systems dry slot could decrease
these amounts depending on where it wraps into. On the other
side, convection during the day Wed could see the higher
rainfall totals along to east of the boundary vs the rest of
the event. Regardless, widespread and beneficial rainfall is
likely most areas mid-week.

System moves off to our east by Friday, resulting in mainly dry
weather though cooler temperatures, with lows Friday night
approaching freezing and increasing the potential for frost.
These cooler temperatures persist through the weekend/early
next week, with lows near freezing and highs in the 50s and 60s.

Deterministic global models and ensembles/NBM are indicating
the potential for more moisture late this coming weekend into
early next week across the region. Will monitor.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1255 AM CDT Tue May 13 2025

VFR CIGs and VIS through the period. Wind shear for a few hours
overnight across the central and east, ending around 12z. Winds
will remain breezy through the forecast from north in the
western part of the state, and from the south in the eastern
part. Winds will gust around 25kts. Isolated thunderstorms are
possible in the south central through the northeast late in the
period, left out of TAF for now.

&&

.FIRE WEATHER...
Issued at 310 PM CDT Mon May 12 2025

For today, hot and very dry conditions will continue across
much of western and central North Dakota, bringing more near-
critical to critical fire weather conditions. Portions of the south
central and much of the James River Valley are expected to see
gusty southerly winds once again, leading to more critical fire
weather conditions. Red Flag Warning remains in effect here
through early this evening. Elsewhere, expect near-critical fire
weather conditions. Look for somewhat improved humidity
recoveries tonight.

Near-critical to critical fire weather conditions may then
return on Tuesday. Timing of a cold front combined with
uncertainty in fuels has cause for holding off on additional
fire weather products at this time.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Smith
DISCUSSION...NH
AVIATION...Smith
FIRE WEATHER...Anglin/JJS/ZH
Hazardous weather outlook, May 13, 12:47 AM CDT, 1 hour 13 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1247 AM CDT Tue May 13 2025

NDZ001>005-009>013-017>021-031>033-040>044-140600-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Golden Valley-
Billings-Stark-Slope-Hettinger-Grant-Bowman-Adams-
1247 AM CDT Tue May 13 2025 /1147 PM MDT Mon May 12 2025/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Near-critical fire weather conditions are possible Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ034-045-140600-
Morton-Sioux-
1247 AM CDT Tue May 13 2025 /1147 PM MDT Mon May 12 2025/

This Hazardous Weather Outlook is for portions of south central
North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered severe thunderstorms are possible on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ022-023-025-035>037-046>048-050-051-140600-
Sheridan-Wells-Foster-Burleigh-Kidder-Stutsman-Emmons-Logan-
La Moure-McIntosh-Dickey-
1247 AM CDT Tue May 13 2025

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Near critical to critical fire weather conditions are expected
Tuesday.

Scattered severe thunderstorms are possible on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Red Flag Warnings in North Dakota, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.